Arizona, 2018

Flash Flood in Arizona, September 3, 2018

September 3, 2018 · NWS FGZ · 1 event in 1 county or zone

Residual monsoon moisture over Arizona provided the fuel for scattered thunderstorms. One storm over the Mogollon Rim produced heavy rainfall and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Residual monsoon moisture over Arizona provided the fuel for scattered thunderstorms. One storm over the Mogollon Rim produced heavy rainfall and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 3, 2:57 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 3, 2:57 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
257 PM MST Mon Sep 3 2018

.SYNOPSIS...Look for a chance of showers and thunderstorms each
day through Wednesday. Thunderstorms will be most numerous across the
Mogollon Rim and the White Mountain regions, moving generally to
the southwest each afternoon. A warming and drying trend is
expected to develop late this week and into the coming weekend.

&&

.DISCUSSION...A weak trough and cold air pool aloft will continue
to linger over Arizona through Thursday. In addition, remnant
monsoon moisture will remain over northern Arizona. The moisture
and cool pool aloft will combine with daytime heating to produce
primarily afternoon and evening thunderstorms each day. Can never
rule out isolated nocturnal storm activity but the main focus will
be from the afternoon into the evening. Storms and showers will be
mainly terrain forced so storms will be most numerous over the
mountain areas with coverage tending toward isolated at the lower
elevations.

From Friday onward...High pressure will build across Arizona from
the west which will usher in drier air mass from over the Pacific.
At this time, it looks as if most thunderstorm and shower
activity will become isolated or even be put to an end across
northern Arizona. The exception will be the White Mountains
region in far eastern Arizona where some moisture and the threat
for showers will linger into through Friday or Saturday. We will
still be keeping and eye on the moisture boundary to the south.
The pattern that develops over the weekend will not sweep moisture
completely out of Arizona. A decent boundary will exist across
central Arizona with drier air to the north but with much deeper
moisture across southern Arizona. If history is any measure, late
monsoon moisture boundaries such as this can provide the
occasional forecast surprise. So stay tuned.

&&

.AVIATION...For the 00Z package...Primarily VFR conditions will
cover northern Arizona for the next 24 hours. However, be on the
lookout for isolated showers and thunderstorms through the evening
hours. Activity is expected to end by midnight. Another round of
storms with similar coverage and strength on Tuesday. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered afternoon and evening showers and
thunderstorms, focused mainly across the higher terrain, through
Wednesday. Slow moving storms may produce heavy rainfall.

Thursday through Saturday...Drier air will move across northern
Arizona with a downturn in shower and thunderstorm activity. Light
winds and near normal temperatures are anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...McCollum
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Sep 3, 12:05 PM MST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1205 PM MST MON SEP 3 2018

AZZ012-015-031945-
Little Colorado River Valley in Coconino County-Western Mogollon Rim-
1205 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR COSNINO AND WINONA UNTIL 1245 PM
MST...

At 1202 PM MST, Doppler radar was tracking a strong thunderstorm over
Cosnino, or 9 miles east of Flagstaff, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Cosnino, Walnut Canyon National Monument, Winona and Walnut Canyon
Visitors Center. I-40 from Cosnino to Winona.

LAT...LON 3517 11151 3526 11147 3525 11129 3507 11135
TIME...MOT...LOC 1902Z 282DEG 10KT 3520 11145

TPS
Special weather statement, Sep 3, 1:38 PM MST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
138 PM MST MON SEP 3 2018

AZZ016-018-032130-
Northern Gila County-Eastern Mogollon Rim-
138 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
230 PM MST...

At 137 PM MST, Doppler radar was tracking a strong thunderstorm over
Tonto Village, or 11 miles northeast of Payson, moving east at 5 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mesa Del Caballo, Christopher Creek, Tonto Village, Kohls Ranch,
Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
Ponderosa Campground, Sharp Creek Campground, Forest Road 9350
Campground, Promontory Pit Road Campground and Christopher Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 11131 3440 11123 3439 11096 3419 11104
TIME...MOT...LOC 2037Z 284DEG 6KT 3431 11114

TPS
Special weather statement, Sep 3, 2:06 PM MST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
206 PM MST MON SEP 3 2018

AZZ008-037-032145-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
206 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 245 PM
MST...

At 205 PM MST, Doppler radar was tracking a strong thunderstorm near
Camp Verde, moving east at 10 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Camp Verde and Clear Creek Campgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3446 11197 3456 11192 3455 11167 3435 11177
TIME...MOT...LOC 2105Z 284DEG 8KT 3453 11191

TPS
Special weather statement, Sep 3, 2:10 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
210 PM MST MON SEP 3 2018

AZZ017-018-032200-
Northern Gila County-White Mountains-
210 PM MST MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
300 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm near
Fort Apache, or 30 miles south of Show Low, moving east at 5 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Whiteriver, Turkey Creek, Seven Mile, Rainbow City, Fort Apache, Fort
Apache Reservation, East Fork and Canyon Day.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3377 11014 3388 11012 3388 10987 3368 10993
TIME...MOT...LOC 2109Z 282DEG 6KT 3380 11004

TPS

The radar

The Flagstaff radar (KFSX), 25 km away, was scanning. The volume nearest the first event began at 23:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gila

When
September 3, 4:30 PM MST to 5:30 PM MST
Where
Gila County, 4.5 mi ENE of Pine to 4.85 mi N of (0e4)payson Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
34.410, -111.380

Webber Creek rose 4 to 5 feet and had a with of 10 feet due to the heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786461.